Interpretations and Actions Following Cytochrome P450 Testing
Practical Pain Management recently featured an overview on genetic testing for cytochrome P450 (CYP450) deficiencies in severe chronic pain patients requiring high-dose opiods.1 This overview explored in depth how opioid metabolism rates and genetic defects play an important role in the way pain patients respond to treatment, and further emphasized the need for CYP enzyme testing.
Pain management has a primary interest in the specific cytochrome and glucuronidation enzymes that metabolize opioids.2 In fact, during the past year, testing for CYP450 enzymes has become readily available,1 with numerous laboratories offering profiles or panel tests of multiple CYP enzymes.
This article gives practical guidelines for interpretation of test results and some prudent actions to take with opioid drugs. Keep in mind that we are in the early stages of pharmacogenetic testing. Future testing developments will undoubtedly expand the number of enzymes in the panels that are offered, and the sophistication of interpretation will increase. Recommendations for action after testing will also become more specific and targeted.
Interpretation of CYP450 Test Results
CYP and glucuronidation enzyme test results are reported in standard genetic terminology. A normal enzyme is called “extensive” because this means the enzyme can metabolize a wide variety of drugs in a timely manner.
There are three abnormal or defective grades given to enzyme testing: “rapid” or “ultra-rapid,” “intermediate,” and “poor.” “Rapid” means that enzymes metabolize opioids too fast while “poor” enzymes have almost zero metabolism. “Intermediate” means that the enzyme is about 30% to 70% less active (Genelex Laboratories [Seattle, Washington]) (Table 1). However, “intermediate” enzyme activity is quite variable and depends on the laboratory.
The key here is to know that all of the three abnormal grades pose a problem and hazard to opioid prescribing. Any one of these three abnormalities may render an opioid less effective and be subject to interference by another chemical agent producing toxicity. Unfortunately, any defective enzyme may cause accumulation of a toxic substance. A rapid or ultra-rapid enzyme, which breaks down the opioid too quickly, may lead to a toxic accumulation of a metabolite; while the poor or intermediate enzymes may cause ingested opioids like oxycodone or methadone to accumulate.
Enzyme Interference and Drug–Drug Interactions
Interference of an enzyme by a medication is called a drug–drug interaction (DDI). Interactions may greatly reduce an opioid’s effectiveness and/or lead to a toxic build up of the opioid. The most common symptoms of DDIs are dysphoria, dizziness, nausea, itching, or headache. The main clinical problem, however, is that a host of prescription, non-prescription, and even herbal and plant compounds can interfere with a defective enzyme and lower the analgesic pain-relieving ability of an opioid. This may produce unpredictable and periodic episodes of poor pain control. It is likely, although not quantifiable, that many of the overdose deaths that have received so much publicity in recent years are due to DDIs.3,4
Metabolism of Opioids
If the patient has one or more CYP450 defects it is prudent to shift the patient to opioids that use a normal CYP450 enzyme or the alternate glucuronidation system in order to metabolize the agent (Table 2). If a patient has a defect in CYP-2D6 or 3A4, an alternative is to switch to opioids that use one of the patient’s normal CYP450 enzymes.4 If there is a defective 2D6 enzyme, tramadol, hydrocodone, codeine, meperidine, methadone, or oxycodone should not be prescribed and the patient should be switched to an opioid like fentanyl, which is primarily metabolized by 3A4. Alternatively, one of the four opioids that are metabolized by glucuronidation can be substituted. These four are: morphine, hydromorphone, oxymorphone, and tapentadol.
Always remember that the CYP450 enzyme system is a network, so any defect in a CYP enzyme will raise the risk of DDIs that may produce toxicity or produce poor analgesia and unstable pain control.
Methadone is known to cause toxicity and death due to a cardiac arrhythmia known as torsades de pointes.4 Two enantiomers (isometric molecules that are mirror images of each other, but are not identical) make up methadone: an S and R. It is the S enantiomer that is believed to cause cardiac arrhythmia, and this enantiomer is metabolized by the CYP-2B6 enzyme. Some laboratories now offer testing for this enzyme. If it is found defective, it is prudent to avoid prescribing methadone to the patient.
The Benzodiazepine/Sedative Problem
A high percentage of opioid overdoses and deaths occur in patients who take a benzodiazepine or sedative, such as carisoprodol.3-5 If the patient has a CYP450 defect that is unknown to the patient and practitioner, an overdose can easily occur. Defective enzymes that are graded as poor or intermediate may cause accumulation of an ingested opioid. A rapid or ultra-rapid enzyme may cause accumulation of an opioid metabolite, because the enzyme processes an ingested opioid too rapidly. In either situation an ingested benzodiazepine or sedative can simply cause overdose or death.
Actions Following Test Results
The key to the proper action following CYP testing is to know that an enzyme other than one graded “extensive” is a defective enzyme. This includes any enzyme graded “poor,” “intermediate,” or “rapid.” Switch to opioids that do not utilize a defective CYP. For example, if the patient has a defective CYP-2D6 enzyme, reject opioids that use this enzyme (eg, hydrocodone or oxycodone) and select an opioid that uses the CYP-3A4 enzyme (eg, fentanyl) or the glucuronidation metabolic system (eg, morphine, hydromorphone, oxymorphone, or tapentadol).
Patients Who Don’t Want to Switch Opioids
CYP450 testing is beginning to reveal that countless pain patients are taking opioids being metabolized by heretofore-unknown defective enzymes. Although it is impossible to quantitate this problem, common sense tells us that opioid overdoses may be related to this realization. In the author’s experience, patients don’t want to switch opioids after they get some relief, even if they have to put up with a defective enzyme. In the past practitioners, including the author, have unknowingly raised opioid dosages to compensate for defective CYP450 enzymes. The prudent action today, however, is to use opioids that are metabolized by glucuronidation if the patient has a defect in their CYP450 enzyme system.